Patients who have been exposed to antiretrovirals (ARVs) have been reported to experience mitochondrial toxicity leading to myopathy and lactic acidosis. Researchers have postulated that myopathy in ARV-treated HIV-infected children would be linked to metabolic (acylcarnitines) and genetic (variants in metabolic genes) markers of impaired fatty acid oxidation (FAO). About 74  HIV-infected kids taking antiretroviral (ARV) with a nucleoside reverse transcriptase inhibitor (NRTI) had their acylcarnitine profiles (ACP) examined. Patients with more than equal to 2 creatine kinase tests (n=18) or echocardiographic indications of cardiomyopathy (n=19) were matched with 37 participants without myopathy. Researchers also analyzed the single-nucleotide polymorphisms (SNPs) present in FAO genes. The myopathic and nonmyopathic groups had abnormal ACP at 73% (95% CI: 56%-86%) and 62% (95% CI: 45%-78%), respectively. An aberrant ACP was not associated with myopathy (O=2.10, P=0.22). A 20% increase in the odds of at least 1 ACP abnormality was associated with a 1-year increase in NRTI use [OR (95% CI)=1.20 (1.03-1.41); P=0.02), while a 28% increase in the odds of having at least 1 ACP abnormality was associated with a 1-year increase in protease inhibitor use [OR (95% CI)=1.28 (1.07-1.52); P=0.006). The trait of cardiomyopathy was found to be linked to 3 SNPs in the carnitine transporter gene (SLC22A5). Myopathy in ARV-exposed children is not fully explained by FAO abnormalities, but FAO does appear to be altered in HIV-infected children with and without myopathy. Therefore, carnitine transporter dysfunction-related cardiomyopathy may be treated, but only if further research is done on SLC22A5 polymorphism in ARV-exposed persons.

 

Source: journals.lww.com/pidj/Abstract/2022/08000/Acylcarnitines_and_Genetic_Variation_in_Fat.10.aspx